My doctor started me on this for depression that accompanied the development of hypothyroidism. I've tried coming off a few times, but have felt myself "going down" emotionally, so went back on. I can't believe I let myself (or my doctor let me) stay on this so long. I guess it was the assurance the doctor gave me initially about the drug's safety. Now it is an insurance issue, as well as fear about what the long terms effects of using this drug may be. I never thought about withdrawal symptoms until coming across this website while trying to find out long-term effects of the drug. After reading some other entries, I see that some peculiar symptoms I've been experiencing this week (which I attributed to menopause, that having started in the past 8 months) such as dizziness, extremely hot at night, trouble sleeping, and anxious, chaoctic dreams, may be "withdrawal". Can anyone confirm this possibility, and let me know what else to expect and for how long? Thanks!
What you have described are some of the withdrawls that I went through. I went from 20 to 10 and then went off cold turkey with my Dr.'s knowledge. Not once did he tell me what might happen when going off the med. Until, I went back to him a couple of weeks later with not being able to sleep, being dizzy constantly. The being dizzy was the worst. I saw a nerologist (sp) just to make sure that there wasn't something else wrong. I went off the drug on Oct. 8th and the effects finally left around the 1st week of December. I do hope that you won't have the same time frame. I should also say that at the time I went off Lexapro, the Dr. also changed my thyroid med. I am hyper and was on higher dose than I needed. They think that this could have attributed to the length of time I went through the withdrawls. I am now doing fine and function normally! I hope that I have helped you and that you will not have the same. Good Luck and God Speed.
I went down 5 mg every three days and each time I went down I experienced flu-like symptoms, dizziness, fatigue, brain-blanks, memory loss (briefly), chills (severe), hot flashes, bone pain, muscle pain, insomnia, severe nightmares, and, during the final stages, horrifying hallucinations, and the other things you're describing.
But then, on the Lexapro, I was experiencing hot flashes, insomnia, chest pain, suicidal thoughts, mass murder thoughts, severe depression, constant crying, lability, inability to get out of bed, etc. I went from 30 mg to 10 (down 5 mg every 3 days, toughing it through the withdrawal symptoms), adding 50 mg Elavil when I got to 10 mg of Lexapro.
After 2 days on 10 mg of Lexapro and 50 mg of Elavil, I dropped the Lexapro completely (today). Have had no withdrawal effects from the Lexapro today.
My doc never listened to me when I said I was having all the side effects from the Lexapro and didn't tell me I'd have withdrawal effects either. I found all that out from this forum. Bless all the people on this forum, or I would have thought I was losing my mind.
Mine have now gone away, I think, because I have started replacing the serotonin in my brain with Elavil. I believe the withdrawal symptoms with persist as long as your brain remains depleted of serotonin.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Jan 2010 • 1 answer
Posted 18 Jan 2010 • 4 answers
Posted 12 Jun 2011 • 2 answers
Posted 11 Sep 2013 • 1 answer
Posted 20 Sep 2013 • 2 answers